Alert archive / Hawaii / Wind Advisories in 2020
Wind Advisory 20, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Nov 21, 2020, 3:23 AM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 48 hr.
The area
The counties it named.
The facts
- Issued
- Nov 21, 2020, 3:23 AM HST (13:23 UTC)
- Expired
- Nov 23, 2020, 3:22 AM HST
- In force
- 48 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1108 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WWHW70 PHFO 211323 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 323 AM HST Sat Nov 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM SUNDAY FOR PORTIONS OF THE MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND... .A strong high pressure system building in the Central Pacific will produce strong trade winds across the windier sections of the islands in Maui and Hawaii Counties. HIZ012-016-018>021-024-026-027-220230- /O.NEW.PHFO.WI.Y.0020.201121T1323Z-201123T0400Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 323 AM HST Sat Nov 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East-northeast winds 20 to 35 mph with localized gusts over 45 mph. * WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island of Hawaii. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially when driving high profile vehicles. && $$ RCB
5 follow-up statements
055 WWHW70 PHFO 220123 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 323 PM HST Sat Nov 21 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM SUNDAY FOR PORTIONS OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND... .High pressure centered far north of the islands is producing strong trade winds across the windier sections of Maui County and the Big Island. HIZ012-016-018>021-024-026-027-221430- /O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 323 PM HST Sat Nov 21 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East-northeast winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially when driving high profile vehicles. && $$ Morrison
781 WWHW70 PHFO 221326 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 326 AM HST Sun Nov 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND... .High pressure centered far north of the islands is producing strong trade winds across the windier sections of Maui County and the Big Island. HIZ012-016-018>021-024-026-027-230230- /O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 326 AM HST Sun Nov 22 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East-northeast winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially when driving high profile vehicles. && $$ RCB
430 WWHW70 PHFO 221439 RRA NPWHFO URGENT - WEATHER MESSAGE...DELAYED National Weather Service Honolulu HI 439 AM HST Sun Nov 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM THIS EVENING FOR PORTIONS OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND... .High pressure centered far north of the islands is producing strong trade winds across the windier sections of Maui County and the Big Island. HIZ012-016-018>021-024-026-027-230400- /O.CON.PHFO.WI.Y.0020.000000T0000Z-201123T0400Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 439 AM HST Sun Nov 22 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...East-northeast winds 20 to 35 mph with localized gusts over 50 mph. * WHERE...Portions of Molokai, Kahoolawe, Maui and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially when driving high profile vehicles. && $$
561 WWHW70 PHFO 230138 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 338 PM HST Sun Nov 22 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 AM MONDAY FOR PORTIONS OF MOLOKAI MAUI KAHOOLAWE AND THE BIG ISLAND... .High pressure centered far north of the islands is producing strong trade winds across the windier sections of Maui County and the Big Island. HIZ012-016-018>021-024-026-027-231445- /O.EXT.PHFO.WI.Y.0020.000000T0000Z-201123T1600Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 338 PM HST Sun Nov 22 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...East-northeast winds 20 to 30 mph with localized gusts to 50 mph. * WHERE...Over and down wind of terrain on the Big Island, Maui, Molokai, and Kahoolawe. * WHEN...Until 6 AM HST Monday. * IMPACTS...Winds this strong are capable of downing tents or other temporary structures, as well as downing trees and causing power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists should use extra caution, especially when driving high profile vehicles. && $$ Wroe
271 WWHW70 PHFO 231322 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 322 AM HST Mon Nov 23 2020 HIZ012-016-018>021-024-026-027-231430- /O.CAN.PHFO.WI.Y.0020.000000T0000Z-201123T1600Z/ Molokai Windward-Kahoolawe-Maui Leeward West-Maui Central Valley- Windward Haleakala-Leeward Haleakala-South Big Island-Kohala- Big Island Interior- Including the cities of Kalaupapa, Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Waikoloa, Bradshaw Field, and Saddle Road Above 5000 feet 322 AM HST Mon Nov 23 2020 ...WIND ADVISORY IS CANCELLED... Winds have been gradually diminishing overnight, and have fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 8:16 PM HST, 7 hours 7 minutes earlier.
Area forecast discussion, Nov 20, 8:16 PM HST, 7 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 816 PM HST Fri Nov 20 2020 .SYNOPSIS... Two large bands of unstable clouds and showers just to the northeast of the state will drift into the islands on the trade winds through Friday. Expect increasing shower trends favoring the overnight to early morning hours. Otherwise brief periods of showers are forecast into next week. A high pressure system strengthening north of the islands will produce breezy trade winds increasing to windy trades by this weekend. Wind speeds will become more moderate to breezy levels for the first half of next week, with lighter winds forecast from Wednesday to Thanksgiving Day. && .DISCUSSION... Two large bands of unstable clouds are shown on Infra-Red satellite imagery riding into the state from the northeast direction this evening. These cloud bands are remnants of an old frontal boundary that has since dissipated. Enough low level convergence and instability within these two cloud bands will enhance showers for all islands especially along windward and mountain slopes. The subtropical jet stream producing high cirrus clouds will remain south of the islands for the next few days. Wet and breezy trade winds are forecast through Friday with increasing trade winds into the windy range by this weekend, as the high pressure center far north of the Hawaiian Islands strengthens with surface pressures building up to 1034 MB. The peak winds are forecast from Saturday night to Sunday morning with wind speeds from 15 to 30 mph are expected. Stronger wind speeds are possible over mountain ranges and over the channels between islands. Model cross sections are showing clouds mixing up to 8,000 feet on Saturday and 10,000 feet elevation on Sunday. This means brief periods of unstable showers will likely drift across each island on Saturday with increasing shower trends on Sunday. Most of the shower activity on Saturday will favor windward and mountain areas in the overnight to early morning hours, with more showers spreading into leeward sections by Sunday. Long range forecast trends for the first half of next week include, gradually decreasing wind speeds into the moderate range as the high pressure system north of the islands slowly weakens. Periods of passing showers will mainly affect windward and mountain slopes of each island. Wind speeds will become light on Wednesday and Thanksgiving Day ahead of an approaching cold front far north of the state. Long range forecast guidance for rainfall on Thanksgiving day remains mixed between the American and European global weather models due to a strong upper trough passing north of the state. The European model shows a drier solutions with a weaker upper trough over the islands, while the American (GFS) model shows a stronger upper level trough with enhanced showers over the island chain. This far out we will likely take a blend between the models for precipitation forecasting to minimize typical model errors. In a light to moderate trade wind pattern this means periods of showers along north and east slopes with only brief passing showers for south and west sides of each island on Thanksgiving Day. Stay tuned for updates to the long range forecast as the time window grows shorter and our forecast guidance improves on the weather details for Thanksgiving Day. && .AVIATION... The remnant moisture along the tail end of an old frontal boundary is evident over the eastern end of the state early this evening. Broken low clouds and showers embedded within this east to west oriented feature are streaming into the windward sides of Maui and the Big Island. These low clouds and showers will be shifting westward toward the islands west of Maui later tonight and Saturday morning. Expect periods of MVFR ceilings and visibilities along the windward sides of most islands as this moisture arrives. Mainly VFR conditions are expected over most leeward sections of the state through early Saturday, but there is a chance of a brief shower or two at leeward terminals through Saturday morning. AIRMET Sierra for mountain obscuration has recently been issued for the windward sections of Maui and the Big Island. This AIRMET may be required for additional islands west of Maui later tonight if conditions deteriorate. The forecast guidance continues to indicate the trade winds, which are already gusty, will become even stronger during the day on Saturday. Therefore, expect AIRMET Tango which is already in effect for mechanical turbulence downwind of the higher terrain on all islands, to persist through Saturday. && .MARINE... Trade winds will strengthen this weekend. A Small Craft Advisory (SCA) in effect for the eastern half of the state will be expanded to include all waters by Saturday night. Additionally, a Gale Watch remains in effect for the Alenuihaha channel beginning Saturday night. Seas will also increase this weekend, reaching SCA levels over most waters by Sunday morning, and lingering into Monday. Winds are expected to trend downward on Monday, returning to moderate levels by Monday night. Expect the SCA to be scaled back as winds and seas subside. A north-northwest swell continues to slowly subside, but a reinforcing north-northwest swell is expected to arrive this weekend. This will help to maintain surf along north and west facing shores through the weekend below advisory levels. Surf is then expected to subside through the week. Another north swell may arrive at the end of the week. As the trade winds strengthen, expect surf to trend upwards along east facing shores this weekend. This will cause rough seas, with advisory-level surf likely later in the weekend and extending into early next week. Surf along south-facing shores will remain small over the same time period. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Sunday for Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Saturday evening through Sunday afternoon for Alenuihaha Channel. Small Craft Advisory until 6 PM HST Saturday for Alenuihaha Channel. Small Craft Advisory from 6 AM Saturday to 6 PM HST Sunday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters. && DISCUSSION...Bohlin AVIATION...Houston MARINE...Powell
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.